Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Stopped taking Clonazepam abruptly. Having anxiety. Withdrawal symptom?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
About 6 weeks ago, I took about 5 or 6 pills of Klonopin (Clonazepam) over the course of a week. I stopped taking them abruptly and have been experiencing anxiety ever since. How long would you expect this to continue ?

Posted Mon, 23 Apr 2012 in Anxiety and Stress
Answered by Dr. Ashish Mittal 3 hours later


Thanks for your query.

Usually withdrawal of clonazepam last for 1-2 week in person who routinely use it or dependent on it. In your case you have used only 5-6 tabs over a period of 1 week, so I think there should not be any serious withdrawal at all.

Clonazepam is most frequently prescribed for sleep and anxiety. Withdrawal may also produce the same symptoms. Hence you need assessment to ascertain reason for anxiety symptoms. In your case following are possibilities:
-Anxiety disorder itself
-Substance induce disorder: in case of regular substance use like alcohol, cannabis etc
-Excessive stress in life
-Primary insomnia leading to mild day time anxiety
-Thyroid hormonal problem

We can be able to treat the symptoms after diagnosing reason for anxiety.

Meanwhile daily physical activity like brisk walk or aerobic exercise will helpful to partially treat your symptoms irrespective of cause.

The bottom line is I do not feel you have the symptoms of withdrawal. The symptoms may be due to one of the aforementioned reasons. You need to consider reviewing with your psychiatrist.

I hope this answer your query. Should you have any additional concerns, let me know. I will be glad to assist you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor